Patients who experience dermatologic toxic effects from epidermal growth factor receptor inhibitors (EGFRIs) have a high prevalence of skin and nail infections, according to a new study published online December 9 in the Journal of the National Cancer Institute.
This new class of anticancer agents, the EGFRIs, is used against various cancers including lung, pancreatic, breast, head and neck, and colorectal cancers. Patients treated with EGFRIs frequently experience toxic effects such as eruptions of the face, dry, itchy skin and nail inflammation. These side effects affect quality of life, but the impact of these effects on the patients' physical health, such as their increased susceptibility to cutaneous infections, has not been ascertained.
To examine this issue, Mario E. Lacouture, M.D., at the department of dermatology at Northwestern University in Chicago, and colleagues collected data on 221 patients who were treated in a referral clinic for dermatologic toxic effects of EGFRIs. They examined associations between patient characteristics and the development of these infections.
The researchers found that 84 (38%) of the 221 patients showed evidence of skin and nail infections, and 29% developed bacterial infections at sites previously affected by dermatologic toxic effects. Fifty (22.6%) of the 221 patients had cultures positive for Staphylococcus aureus, and 12 (5.4%) of the 221 patients cultured positive for methicillin-resistant S. aureus, which could be resistant to many common antibiotics.
The authors write that "in addition to treating the characteristic dermatologic toxic effects, attention should be paid to preventing or treating complicating infections, with the goal of maintaining quality of life and dermatologic health, both of which are essential for the optimization of EGFRI therapies in cancer patients."
|Contact: Steve Graff|
Journal of the National Cancer Institute